Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

57 years old. Have had IBS. Started taking proper diet, not cured. Related to menopause?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2000
Answered : 634 Questions
Question
I HAVE BEEN IBS, I GETTING QUITE OFTEN , I HAVE A DIET THAT I STICK TO WITH A DIETIAN, BUT I DON'T KNOW WHY I AM STILL GETTING IT. I AM FINE FOR A WHILE (3-4WEEKS) WAKE UP WITH A NERVOUS STOMACH AND IT BEGINS, GOING TO DIAHORREA , INABILITY, TO EAT OR DRINK, QUICK WEIGHT LOSS AND GET DEHYDRATED - I DO TRY TO DRINK HYDRALITE WHEN I CAN, BUT IT IS THE NERVOUS STOMACH THAT STARTS IT OFF. I AM 57 MENOPAUSAL, AND SOMETIMES THINK AS IT HAPPENS 4-5 WEEKS IT MAY BE A MENOPAUSAL THING. MY BLOODS ARE O.K. AND HAVE BEEN GIVEN STEMITIL FOR THE NERVOUS STOMACH. CAN YOU HELP ME WITH ANY ADDITIONAL INFO. I WOULD APPRECIATE IT , THANKS XXXXXXX
Posted Thu, 28 Mar 2013 in IBS(Irritable Bowel Syndrome)
 
 
Answered by Dr. Payman Hajiazim 12 minutes later
Hi there, thanks for asking. As you mentioned, irritable bowel disease is tightly related to the nervous system function. Many women experience menopausal symptoms during the years after the menopause and some part of it consists of nervous system complaints. If you are experiencing change in mood or sleep problem, you may ask your doctor to give you a medication to control them. They are easily manageable and also its management will help to a better control of your bowel function.
For IBS in general, it is good to use enough fiber in the diet. You may also ask your doctor to give you a medication for the periods which diarrhea becomes bothersome.
Active life style will also help in general for relieving the stress, and diet is very highlighted to have fiber. There are better medications that control the symptoms of IBS and to tackle the disease as well. Ideally prescribed by Gastroenterologist.
I wish you the best health.
Above answer was peer-reviewed by
 
Follow-up: 57 years old. Have had IBS. Started taking proper diet, not cured. Related to menopause? 23 hours later
Thanks for getting back to me, i have been given stemitil tabs. for my nervous stomach, but find them to make me feel tired, also i have been given Gastro-stop. to help with the diarrhea, once again makes me sleepy. Is there a a hormones test that i can take that will show if there is an inbalance in my system? I am very careful with my diet already, would added fibre only increase going to the toilet? I am already on Alprax, Valium and another anti depressent due to my depression after my back injury? If there is more that you may feel i should ask my Dr. i would appreciate. eg. tests. thanks XXXXXXX
 
 
Answered by Dr. Payman Hajiazim 14 minutes later
Hi there, thanks for asking. There is no specific test for IBS and it is actually a functional disorder. It is intensifies with stress, so controlling your anxiety and mood can help a lot for its management. Alprax and Valium which are form the class of benzodiazepines can help for controlling the anxiety and sleep difficulty in less than 2 months. For longer periods, it should be manged with another medication(s) which you can ask your doctor about. Body will not respond to these medications in a long time. I wish you a good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor